Alert archive / Virginia / Tornado Warnings in 1999
Tornado Warning 3, NWS Blacksburg, VA
NWS Blacksburg, VA issued this tornado warning at Apr 23, 1999, 7:36 PM EDT for Bedford County, City of Lynchburg, Virginia. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 23, 1999, 7:36 PM EDT (23:36 UTC)
- Expired
- Apr 23, 1999, 8:10 PM EDT
- In force
- 34 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Bedford County, VA, City of Lynchburg, VA
The radar
The Roanoke radar (KFCX), 92 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 7:45 PM EDT | Thunderstorm Wind | Forest, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 4:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.6 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1528 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999 WFUS01 KRNK 232337 RRA TORRNK VAC019-680-240010- BULLETIN--EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 736 PM EDT FRI APR 23 1999 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * TORNADO WARNING FOR... NORTHEAST BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA. LYNCHBURG IN SOUTH CENTRAL VIRGINIA. * UNTIL 810 PM EDT. * AT 735 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A TORNADO 11 MILES WEST OF LYNCHBURG OR 4 MILES WEST OF BOONSBORO... MOVING SOUTHEAST AT 45 MPH. * THE TORNADO WILL BE IN THE VICINITY OF... BOONSBORO AT 740 PM EDT.. FOREST AT 740 PM EDT.. LYNCHBURG AT 745 PM EDT.. LYNCHBURG AIRPORT AT 750 PM EDT.. << CALL TO ACTION >> GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR .END/JDS/JH
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at Apr 23, 3:15 PM EDT, 4 hours 21 minutes earlier.
Area forecast discussion, Apr 23, 3:15 PM EDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 315 PM EDT FRI APR 23 1999 WATCH OUT FOR OUR SE WV COUNTIES UNTIL 7 PM. SFC LOW OVER THE MID-ATL AREA WILL BRING A RATHER STRONG FRONT THROUGH THE VIRGINIAS TONIGHT. STRONG TO SEVERE TSTMS OUT AHEAD OF THIS FRONT WILL WEAKEN WITH LOSS OF HEATING THIS EVENING. WILL KEEP POPS AND A MENTION OF TSTMS IN MOST AREAS THIS EVENING...THEN DYNAMICS RACE EASTWARD OVERNIGHT AND WE SHUD BE LEFT WITH DECREASING CLOUDS. ACCORDING TO THE ETA...FRONT STALLS TO OUR SOUTH AND SFC LOW AND INVERTED TROF DEVELOPS FROM GA INTO THE SOUTHERN APPS SATURDAY. NGM AND AVN DONT AGREE. ETA EVEN PRODUCES SOME LIGHT UPSLOPE RAIN SAT NIGHT. TEND TO BELIEVE THE ETA SO WILL GO WITH MORE CLOUDS IN MY SOUTHERN ZONES TMRW AND TMRW NIGHT. NO POPS FOR NOW. RIDGE OVER THE PLAIN CONTS TO BUILD INTO SUNDAY TURNING OUR UPPER FLOW MORE NORTHERLY. HIGH PRESSURE AND DRY AIR WILL CONTINUE TO PUSH IN FROM THE NORTHWEST. .RNK... VA...NONE. NC...NONE. WV...NONE. JDS
In the hours before
Local storm report, Apr 23, 4:19 PM EDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VIRGINIA
419 PM EDT FRI APR 23 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0349 PM BLUEFIELD WV .75 INCH HAIL
04/23/99 MERCER DIME SIZE HAIL AT AIRPORT
LASTED FOR TEN MINUTES
(0349-0359 PM).
0353 PM BLUEFIELD WV .75 INCH HAIL
04/23/99 MERCER DIME SIZE HAIL REPORTED
BY SPOTTERLocal storm report, Apr 23, 5:40 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VIRGINIA
440 PM EST FRI APR 23 1999
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0435 PM RICHLANDS VA .75 INCH HAIL
04/23/99 TAZEWELLLocal storm report, Apr 23, 5:42 PM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME
NATIONAL WEATHER SERVICE BLACKSBURG VIRGINIA
540 PM EST FRI APR 23 1999
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTYl LOCATION....
0535 PM RICHLANDS VA .75 INCH HAIL
04/23/99 TAZEWELL
MTELocal storm report, Apr 23, 5:55 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VIRGINIA
555 PM EST FRI APR 23 1999
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM RICHLANDS VA 1.00 INCH HAIL
04/23/99 TAZEWELL
MTELocal storm report, Apr 23, 6:40 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME
NATIONAL WEATHER SERVICE BLACKSBURG VIRGINIA
540 PM EST FRI APR 23 1999
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0535 PM RICHLANDS VA .75 INCH HAIL
04/23/99 TAZEWELL
MTELocal storm report, Apr 23, 6:55 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VIRGINIA
555 PM EST FRI APR 23 1999
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM RICHLANDS VA 1.00 INCH HAIL
04/23/99 TAZEWELL
MTEThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 3:22 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 48 min |
| Apr 23, 4:03 PM EDT | Severe Thunderstorm Warning | RNK | Craig | 42 min |
| Apr 23, 5:24 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 36 min |
| Apr 23, 6:07 PM EDT | Severe Thunderstorm Warning | RNK | Smyth | 33 min |
| Apr 23, 7:10 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Botetourt, Craig | 35 min |
| Apr 23, 7:29 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 36 min |
| Apr 23, 7:46 PM EDT | Tornado Warning | RNK | Campbell | 34 min |
Nearby
Tornado Warnings in Virginia, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.